Virginia, 2023Drought in Virginia, October 17 to 31, 2023
October 17 to 31, 2023 · NWS RNK · 3 events in 3 counties and zones
Severe Drought conditions were introduced across the southern Shenandoah Valley after having been removed shortly after the rainfall from Tropical Storm Ophelia. The lack of rainfall contributed to a gradual decrease in streamflows, groundwater and soil moisture in this region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Drought conditions were introduced across the southern Shenandoah Valley after having been removed shortly after the rainfall from Tropical Storm Ophelia. The lack of rainfall contributed to a gradual decrease in streamflows, groundwater and soil moisture in this region. Impacts on remaining crop harvest were variable depending on crop and location, with one notable impact being a lack of growth of pasture grasses, forcing ranchers to begin feeding hay to livestock more and/or earlier than they normally might. Wildland fire activity increased given the combination of dry fuels and the seasonal loss of leaf cover/canopy which allowed surface fuels to dry out more readily.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 17, 5:28 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Oct 17, 5:28 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
628 AM EDT Tue Oct 17 2023
.SYNOPSIS...
A large upper level low pressure system will remain over the
northeastern United States today. This will keep temperatures
below normal in addition to cloud cover and potential for
mountain showers. High pressure builds in midweek with
moderating temperatures afterwards. A front arrives Friday with
the next chance of showers.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 213 AM EDT Tuesday...
Key Messages:
1)Clouds linger but milder temperatures compared to Monday.
2)Patchy dense fog and frost possible Wed morning in the higher
elevations.
Bulk of upper level energy appears to be heading east away from the
area and will lessen the threat of measurable precip across the
mountains, though until the low level trajectories return to more
west-northwest later this morning, there will still be isolated
showers around in the mountains. Some snowflakes or rime icing
possible above 4500 feet as temps are close to freezing.
Cloud cover today will be mainly confined to the mountains, but
models portend cloudiness in the piedmont as well as shortwave
energy on the backside of the upper trough across New England pushes
southeast over the area today. Still moderating 5h heights and 8h
temps will bring highs milder than Monday but still around 5 to 10
degrees below normal, with 50s west to mid 60s east.
Tonight, some lingering low level moisture will likely keep the
mountains in cloud cover, but expect some clearing at times. Will
likely see fog across the higher ridges, and near rivers as winds
subside. Lows in the mid 30s across the mountains could allow for
patchy frost to form, barring any clouds, but too early to
distinguish with having a frost advisory out. Lows will be in the
upper 30s to lower 40s across the foothills/piedmont.
Forecast confidence is above average on temps and winds, average on
sky cover and below average on fog/frost late tonight.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 330 AM EDT Tuesday...
Key Messages:
1. Dry with some warming temps through much of the period.
The synoptic pattern during this period will be highlighted by
an upper ridge formed in response to a tightening closed low
moving east over the northern plains and into the Midwest. For
Wednesday this means clear skies and some warmer temperatures
thanks in part to the prevalent sunshine. As the ridge moves
east for Thursday and a surface high intensifies to our
southeast over the Carolinas, southwesterly flow increases for
most of the atmospheric column, drawing in warmer air and
returning clouds with the influx of moisture. Thursday will
likely be the warmest day of the week before a late week/weekend
front attendant to the aforementioned cutoff low.
Highs in the upper 50s to mid 60s Wednesday, and widespread 60s
on Thursday. Clear on Wednesday, cloudy with no precipitation
Thursday
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 400 AM EDT Tuesday...
Key Messages:
1. Increased rain chances with frontal system Friday then lingering
chances mainly in the mountains for Saturday and part of Sunday.
A strong closed low and a front move into the area late Friday,
and possibly in the overnight period into Saturday. Timing is
still uncertain with this system. This will introduce a return
of rain showers Friday and then drop temperatures over the
weekend. Depending on wrap- around moisture or the influence of
a few other vort lobes traversing southeastward Saturday into
Sunday, there is enough potential along with mountain upslope
flow to keep some chance pops lingering.
Expect cooling temps to back below climo norms behind the front and
influence of the upper low.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 625 AM EDT Tuesday...
Upslope MVFR to IFR cigs will persist across the mountains
through midday-early afternoon. Cannot rule out a few
sprinkles/light shra around BLF this morning and mist.
Expect VFR elsewhere with west-northwest winds under 8kts.
Models increase low level moisture across the mountains after
06z/Wed and will introduce at least MVFR cigs with possible IFR
fog at LWB, but confidence is marginal.
EXTENDED AVIATION OUTLOOK...
VFR for most from Wed-Thu before clouds lower Thu night into
Friday with showers. The shower chances and sub- VFR are
possible into Saturday especially across the mountains.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM/WP
NEAR TERM...WP
SHORT TERM...VFJ
LONG TERM...VFJ/AB
AVIATION...SH/WP
Hazardous weather outlook, Oct 17, 3:12 AM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
412 AM EDT Tue Oct 17 2023
NCZ002>006-019-020-VAZ013-014-016>019-022>024-032>035-043>047-058-
059-180815-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Pulaski-
Montgomery-Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
412 AM EDT Tue Oct 17 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-018-VAZ007-009>012-015-020-WVZ042>044-507-508-180815-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Grayson-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
412 AM EDT Tue Oct 17 2023
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Patchy frost and patchy dense fog are possible late tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Bath
- When
- October 17, 7:00 AM EST to October 31, 7:00 AM EST
- Where
- Bath forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Severe Drought conditions were declared for the northern half of Bath County in October after another month of precipitation that was less than 25 percent of normal. The Cooperative Weather Observer at Hot Springs (HSPV2) measured 0.70 inch of precipitation for the month, about 22 percent of the normal amount of 3.14 inches. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm of soil was between the 2nd and 10th percentiles by the middle of the month, and deteriorating. Streamflows for the Bullpasture River and Back Creek were observed below the 10th percentiles by the end of the month per the USGS WaterWatch website. There were no reported impacts to agriculture and livestock given the late time of the year.
Drought, Amherst
- When
- October 17, 7:00 AM EST to October 31, 7:00 AM EST
- Where
- Amherst forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Severe Drought conditions were declared for the western half of Amherst County in October after another month of precipitation that was less than 30 percent of normal. The Cooperative Weather Observer at the Pedlar Reservoir Dam (PDLV2) measured 1.03 inches of rainfall for the month, about 29 percent of the normal amount of 3.50 inches. Farther east, the CoCoRaHS observer at Amherst 1.7 SW (VA-AH-4) observed a rainfall total of 1.05 inches for the month. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm of soil between the 5th and the 20th percentiles by the middle of the month. Streamflows for several rivers including the Pedlar River and the James River were below the 10th percentiles by the end of the month per the USGS WaterWatch website. There were no reported impacts to agriculture and livestock given the late time of the year.
Drought, Rockbridge
- When
- October 17, 7:00 AM EST to October 31, 7:00 AM EST
- Where
- Rockbridge forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Severe Drought conditions were declared for most of Rockbridge County in October after another month of precipitation that was significantly below normal. The Cooperative Weather Observer at the Buena Vista (BUVV2) measured 1.01 inches of rainfall for the month, about 31 percent of the normal amount of 3.28 inches. Nearby, the Cooperative Weather Observer at the Lexington (LXGV2) measured 1.49 inches of rainfall for the month, about half of the normal amount of 3.06 inches. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm of soil between the 2nd and the 5th percentiles by the middle of the month. Streamflows for several rivers including the Maury River and the Calfpasture River were below the 10th percentiles by the end of the month per the USGS WaterWatch website. There were multiple reports from within the county of ranchers that had to supplement hay to their livestock because of the lack of available pasture grass.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, October 17, 202365 kt wind · 31 events
- Drought in Tennessee, October 17 to 31, 202328 events
- Drought in Oklahoma, October 17 to 31, 202324 events
- High Wind in North Dakota, October 17, 202373 kt wind · 18 events
- Drought in Mississippi, October 17 to 31, 202316 events
- High Wind in Montana, October 17, 202361 kt wind · 9 events
- High Wind in South Dakota, October 17, 202361 kt wind · 8 events
- Drought in Texas, October 17 to 31, 20237 events
- High Wind and Strong Wind in South Dakota, October 17 to 18, 202354 kt wind · 7 events
- Drought in Alabama, October 17 to 31, 20236 events
- Drought in Tennessee, October 17 to 31, 20236 events
- High Wind in Montana, October 17, 202356 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143445, 1145831, 1145862.